antibiotic associated diarrhoea (AAD)

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Almost any antibiotic treatment may result in colonic inflammation or diarrhoeal illness. These conditions are probably the result of selective overgrowth of bacteria after changes in normal gut flora. Primary mechanisms could include:

  • inactivation of lipase by tetracycline
  • bile acid binding by neomycin
  • acceleration of gut transit by erythromycin

Antibiotic associated colitis may vary from mild attacks of diarrhoea to life-threatening haemorrhagic colitis. A particularly dangerous form of this condition is pseudomembranous colitis in which there is overgrowth of Clostridium difficile. This often follows antibiotic therapy with lincomycin or clindamycin.

Co-treatment with Saccharomyces boulardii appears to lower the risk of antibiotic-associated diarrhoea in adults receiving broad-spectrum antibiotics (1).

Antibiotic-associated diarrhoea (AAD) in children:

  • reported incidence of antibiotic associated diarrhoea in children receiving broad-spectrum antibiotics depends on the definition of diarrhoea used, the inciting antimicrobial agents, and host factors, and it ranges from 11% to 40%
    • clinical symptoms vary widely and can range from mild diarrhoea to colitis to pseudomembranous enterocolitis
  • there is evidence that Saccharomyces boulardii (a nonpathogenic yeast) effectively reduces the risk of antibiotic-associated diarrhoea in children (2)
  • probiotics reduce the risk antibiotic-associated diarrhoea in children - for every 7 patients that would develop diarrhoea while being treated with antibiotics, one fewer will develop antibiotic-associated diarrhoea if also receiving probiotics (3)
  • a randomized controlled trial using the probiotic Lactobacillus rhamnosus (strains E/N, Oxy and Pen) showed that the use of this probiotic for children who were receiving antibiotics reduced the risk of any diarrhoea (4)

Evidence for effectiveness

Meta-analysis of use of S. boulardii (5)

  • a meta-analysis of data from five randomized-controlled trials showed that S. boulardii is moderately effective in preventing antibiotic-associated diarrhoea in children and adults treated with antibiotics for any reason (mainly respiratory tract infections)
  • for every 10 patients receiving daily S. boulardii with antibiotics, one fewer will develop antibiotic-associated diarrhoea.

Daily administration of a Lactobacilli antibiotic in hospitalized patients (6)

  • daily administration of a lactobacilli-fermented milk was safe and effective in the prevention of antibiotic-associated diarrhoea in hospitalized patients

A review of 42 RCTs (n=11,305) found moderate evidence that co-administration of probiotics with antibiotics reduces risk of antibiotic-associated diarrhoea (relative risk 0.63; 95 % CI 0.54-0.73; p<0.00001) (7)

  • subgroup analyses suggest benefit in those at moderate to high baseline risk

Probiotics for the prevention of pediatric antibiotic-associated diarrhoea

  • overall evidence suggests a moderate protective effect of probiotics for preventing AAD (number needed to treat for an additional beneficial outcome (NNTB) 9, 95% CI 7 to 13)
    • based on high-dose probiotics, the NNTB to prevent one case of diarrhea is 6 (95% CI 5 to 9)
    • the overall certainty of the evidence for the primary endpoint, incidence of AAD, based on high dose probiotics was moderate due to the minor issues with risk of bias and inconsistency related to a diversity of probiotic agents used
    • evidence also suggests that probiotics may moderately reduce the duration of diarrhea, a reduction by almost one day
    • benefit of high dose probiotics (e.g. Lactobacillus rhamnosus orSaccharomyces boulardii) needs to be confirmed by a large well-designed multi-centered randomized trial

Evidence suggests that probiotics are associated with a reduction in paediatric antibiotic-associated diarrhoea (8)

Reference:

Last edited 08/2021 and last reviewed 08/2021

Links: